Alert archive / California / Red Flag Warnings in 2017

Red Flag Warning 12, NWS Reno, NV

August 28, 2017Lassen County, Modoc County, California; Washoe County, Nevada

NWS Reno, NV issued this red flag warning at Aug 28, 2017, 2:16 PM PDT for Lassen County, Modoc County, California; Washoe County, Nevada. It took effect at Aug 29, 2017, 2:00 PM PDT. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2017, 2:16 PM PDT (21:16 UTC)
In effect from
Aug 29, 2017, 2:00 PM PDT
Expired
Aug 30, 2017, 8:00 PM PDT
In force
30 hr
Issued by
NWS Reno, NV

Counties Lassen County, CA, Modoc County, CA, Washoe County, NV

The radar

The Reno radar (KRGX), 154 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.3 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3509 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

493 
WWUS85 KREV 282116
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
216 PM PDT Mon Aug 28 2017

NVZ453-291400-
/O.UPG.KREV.FW.A.0008.170830T0000Z-170831T0300Z/
/O.NEW.KREV.FW.W.0012.170830T0000Z-170831T0300Z/
West Central Nevada Basin and Range-
216 PM PDT Mon Aug 28 2017

...RED FLAG WARNING IN EFFECT FROM 5 PM TUESDAY TO 8 PM PDT
WEDNESDAY FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE BASIN
AND RANGE OF WEST CENTRAL NEVADA...

The National Weather Service in Reno has issued a Red Flag
Warning for thunderstorms and strong outflow winds, which is in
effect from 5 PM Tuesday to 8 PM PDT Wednesday. The Fire Weather
Watch has been upgraded to a Red Flag Warning.

* AFFECTED AREA...Fire Zone 453 West Central Nevada Basin and 
  Range.

* Thunderstorms are forecast to develop late Tuesday afternoon 
  then persist Tuesday night and Wednesday morning, with most of 
  these storms likely producing little to no rainfall. Additional 
  storms are possible Wednesday afternoon.

* Outflow Winds...Up to 45 mph each afternoon...and up to 35 mph
  overnight. 

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for thunderstorm activity and new fire starts. Avoid 
outdoor activities that can cause a spark near dry vegetation, 
such as yard work, target shooting, or campfires. Follow local 
fire restrictions. Check weather.gov/reno for updates and 
livingwithfire.info for preparedness tips.

&&

$$

CAZ273-NVZ450-459-291400-
/O.CON.KREV.FW.A.0008.170830T0000Z-170831T0300Z/
Mono and Eastern Alpine Counties-Western Nevada Sierra Front-
Mineral and Southern Lyon Counties-
216 PM PDT Mon Aug 28 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH WEDNESDAY EVENING FOR DRY THUNDERSTORMS WITH GUSTY
OUTFLOW WINDS...

* AFFECTED AREA...Fire Zone 273 Mono and Eastern Alpine Counties,
  Fire Zone 450 Western Nevada Sierra Front and Fire Zone 459 
  Mineral and Southern Lyon Counties.

* Thunderstorms are forecast to develop across the region late 
  Tuesday afternoon then persist Tuesday night and Wednesday 
  morning. Additional storms are possible Wednesday afternoon.

* Main threat...Thunderstorms producing little rainfall with an 
  enhanced risk of new fire starts during the evening and 
  overnight hours after a period of hot and dry weather.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for the potential of thunderstorm activity and new
fire starts. Avoid outdoor activities that can cause a spark near
dry vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
6 follow-up statements
149 
WWUS85 KREV 291324
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
624 AM PDT Tue Aug 29 2017

NVZ450-291430-
/O.CAN.KREV.FW.A.0008.170830T0000Z-170831T0300Z/
Western Nevada Sierra Front-
624 AM PDT Tue Aug 29 2017

...FIRE WEATHER WATCH IS CANCELED FOR DRY THUNDERSTORMS WITH 
GUSTY OUTFLOW WINDS...

The National Weather Service in Reno has canceled the Fire 
Weather Watch.

While thunderstorms are expected to develop this afternoon and
evening, the storms will remain very isolated and confined to the
Pine Nuts. The greatest threat is to the south and east today and
tonight so the Fire Weather Watch is canceled.

$$

CAZ273-NVZ459-300130-
/O.UPG.KREV.FW.A.0008.170830T0000Z-170831T0300Z/
/O.EXB.KREV.FW.W.0012.170829T2100Z-170830T0600Z/
Mono and Eastern Alpine Counties-
Mineral and Southern Lyon Counties-
624 AM PDT Tue Aug 29 2017

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING DUE TO THUNDERSTORMS AND STRONG OUTFLOW WINDS 
FOR THE EASTERN SIERRA...MINERAL AND SOUTHERN LYON COUNTIES...

The National Weather Service in Reno has issued a Red Flag
Warning for thunderstorms and strong outflow winds, which is in
effect from 2 PM this afternoon to 11 PM PDT this evening. The
Fire Weather Watch is no longer in effect.

* Thunderstorms...Scattered thunderstorms are expected to develop
  this afternoon and continue into this evening. The storms are
  expected to be a mix of wet and dry storms.

* Outflow Winds...Up to 45 mph.

* Main threat...Thunderstorms producing little rainfall with an 
  enhanced risk of new fire starts during the evening and 
  overnight hours after a period of hot and dry weather.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for the potential of thunderstorm activity and new
fire starts. Follow local fire restrictions. Check 
weather.gov/reno for updates and livingwithfire.info for 
preparedness tips.

&&

$$

CAZ270-278-NVZ458-300130-
/O.EXB.KREV.FW.W.0012.170830T0000Z-170830T1900Z/
Surprise Valley California-Eastern Lassen County-
Northern Washoe County-
624 AM PDT Tue Aug 29 2017

...RED FLAG WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO NOON
PDT WEDNESDAY DUE TO THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR 
EASTERN LASSEN COUNTY...NORTHERN WASHOE COUNTY AND THE SURPRISE 
VALLEY...

The National Weather Service in Reno has issued a Red Flag
Warning for thunderstorms and strong outflow winds, which is in
effect from 5 PM this afternoon to noon PDT Wednesday.

* AFFECTED AREA...Fire Zone 270 Surprise Valley California, Fire
  Zone 278 Eastern Lassen County and Fire Zone 458 Northern Washoe
  County.

* Thunderstorms...Isolated thunderstorms will develop late this
  afternoon with the greatest coverage possible overnight tonight.
  The thunderstorms are expected to produce little rainfall.

* Outflow Winds...Up to 45 mph.

* Main threat...Thunderstorms producing little rainfall with an 
  enhanced risk of new fire starts during the evening and 
  overnight hours after a period of hot and dry weather.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for thunderstorm activity and new fire starts. Avoid
outdoor activities that can cause a spark near dry vegetation,
such as yard work, target shooting, or campfires. Follow local
fire restrictions. Check weather.gov/reno for updates and
livingwithfire.info for preparedness tips.

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

NVZ453-300130-
/O.CON.KREV.FW.W.0012.170830T0000Z-170831T0300Z/
West Central Nevada Basin and Range-
624 AM PDT Tue Aug 29 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
8 PM PDT WEDNESDAY FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR
THE BASIN AND RANGE OF WEST CENTRAL NEVADA...

* Thunderstorms...

* AFFECTED AREA...Fire Zone 453 West Central Nevada Basin and 
  Range.

* Thunderstorms are forecast to develop late Tuesday afternoon 
  then persist Tuesday night and Wednesday morning, with most of 
  these storms likely producing little to no rainfall. 
  Additional storms are possible Wednesday afternoon.

* Outflow Winds...Up to 45 mph.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for thunderstorm activity and new fire starts. Avoid
outdoor activities that can cause a spark near dry vegetation,
such as yard work, target shooting, or campfires. Follow local
fire restrictions. Check weather.gov/reno for updates and
livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
401 
WWUS85 KREV 292213
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
313 PM PDT Tue Aug 29 2017

NVZ453-301400-
/O.CON.KREV.FW.W.0012.170830T0000Z-170831T0300Z/
West Central Nevada Basin and Range-
313 PM PDT Tue Aug 29 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
8 PM PDT WEDNESDAY FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR
THE BASIN AND RANGE OF WEST CENTRAL NEVADA...

* AFFECTED AREA...Fire Zone 453 West Central Nevada Basin and 
  Range.

* Thunderstorms will continue to develop this afternoon then
  persist tonight and Wednesday morning, with most of these 
  storms likely producing little to no rainfall. Additional storms
  are possible Wednesday afternoon.

* Outflow Winds...Up to 45 mph.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for thunderstorm activity and new fire starts. Avoid
outdoor activities that can cause a spark near dry vegetation,
such as yard work, target shooting, or campfires. Follow local
fire restrictions. Check weather.gov/reno for updates and
livingwithfire.info for preparedness tips.

&&

$$

CAZ273-NVZ459-300600-
/O.CON.KREV.FW.W.0012.000000T0000Z-170830T0600Z/
Mono and Eastern Alpine Counties-
Mineral and Southern Lyon Counties-
313 PM PDT Tue Aug 29 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR THE EASTERN SIERRA...MINERAL AND SOUTHERN LYON
COUNTIES...

* Thunderstorms...Scattered thunderstorms are expected to continue
  to develop this afternoon and persist into this evening. The 
  storms are expected to be a mix of wet and dry storms.

* Outflow Winds...Up to 45 mph.

* Main threat...Thunderstorms producing little rainfall with an 
  enhanced risk of new fire starts during the evening and 
  overnight hours after a period of hot and dry weather.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for the potential of thunderstorm activity and new
fire starts. Follow local fire restrictions. Check
weather.gov/reno for updates and livingwithfire.info for
preparedness tips.

&&

$$

CAZ270-278-NVZ458-301400-
/O.CON.KREV.FW.W.0012.170830T0000Z-170830T1900Z/
Surprise Valley California-Eastern Lassen County-
Northern Washoe County-
313 PM PDT Tue Aug 29 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
NOON PDT WEDNESDAY FOR EASTERN LASSEN COUNTY...NORTHERN WASHOE
COUNTY AND THE SURPRISE VALLEY...

* AFFECTED AREA...Fire Zone 270 Surprise Valley California, Fire 
  Zone 278 Eastern Lassen County and Fire Zone 458 Northern 
  Washoe County.

* Thunderstorms...Isolated thunderstorms will continue to  
  develop late this afternoon with the greatest coverage possible 
  overnight tonight. The thunderstorms are expected to produce 
  little rainfall.

* Outflow Winds...Up to 45 mph.

* Main threat...Thunderstorms producing little rainfall with an 
  enhanced risk of new fire starts during the evening and 
  overnight hours after a period of hot and dry weather.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for thunderstorm activity and new fire starts. Avoid
outdoor activities that can cause a spark near dry vegetation,
such as yard work, target shooting, or campfires. Follow local
fire restrictions. Check weather.gov/reno for updates and
livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
332 
WWUS85 KREV 300517
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
1017 PM PDT Tue Aug 29 2017

CAZ273-NVZ459-300630-
/O.CAN.KREV.FW.W.0012.000000T0000Z-170830T0600Z/
Mono and Eastern Alpine Counties-
Mineral and Southern Lyon Counties-
1017 PM PDT Tue Aug 29 2017

...RED FLAG WARNING IS CANCELLED FOR THE EASTERN SIERRA...MINERAL
AND SOUTHERN LYON COUNTIES...

The National Weather Service in Reno has cancelled the Red Flag
Warning.

Thunderstorm coverage has decreased and only isolated dry 
thunderstorms are expected overnight. So the red flag warning for 
this evening is cancelled.

$$

CAZ270-278-NVZ458-300630-
/O.CAN.KREV.FW.W.0012.000000T0000Z-170830T1900Z/
Surprise Valley California-Eastern Lassen County-
Northern Washoe County-
1017 PM PDT Tue Aug 29 2017

...RED FLAG WARNING IS CANCELLED FOR EASTERN LASSEN COUNTY...
NORTHERN WASHOE COUNTY AND THE SURPRISE VALLEY...

The National Weather Service in Reno has cancelled the Red Flag
Warning.

The upper level disturbance that brought scattered dry
thunderstorms to northeast California and northwest Nevada has
exited the area. Isolated dry thunderstorms are still possible 
through Wednesday morning but coverage is expected to remain low.

$$

NVZ453-301730-
/O.CON.KREV.FW.W.0012.000000T0000Z-170831T0300Z/
West Central Nevada Basin and Range-
1017 PM PDT Tue Aug 29 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT WEDNESDAY
FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE BASIN AND
RANGE OF WEST CENTRAL NEVADA...

* AFFECTED AREA...Fire Zone 453 West Central Nevada Basin and 
  Range.

* Isolated dry thunderstorms will continue overnight with
  increasing coverage possible Wednesday.

* Outflow Winds...Up to 45 mph.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for thunderstorm activity and new fire starts. Avoid
outdoor activities that can cause a spark near dry vegetation,
such as yard work, target shooting, or campfires. Follow local
fire restrictions. Check weather.gov/reno for updates and
livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
224 
WWUS85 KREV 301259
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
559 AM PDT Wed Aug 30 2017

NVZ453-310300-
/O.CON.KREV.FW.W.0012.000000T0000Z-170831T0300Z/
West Central Nevada Basin and Range-
559 AM PDT Wed Aug 30 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE BASIN AND
RANGE OF WEST CENTRAL NEVADA...

* AFFECTED AREA...Fire Zone 453 West Central Nevada Basin and 
  Range.

* Isolated dry thunderstorms are possible this morning with 
  increasing coverage possible this afternoon.

* Outflow Winds...Up to 45 mph.

* Impacts...Lightning can create new fire starts and may combine
  with strong outflow winds to cause a fire to rapidly grow in
  size and intensity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for thunderstorm activity and new fire starts. AFollow
local fire restrictions. Check weather.gov/reno for updates and 
livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
498 
WWUS85 KREV 302332
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
432 PM PDT Wed Aug 30 2017

NVZ453-310300-
/O.CON.KREV.FW.W.0012.000000T0000Z-170831T0300Z/
West Central Nevada Basin and Range-
432 PM PDT Wed Aug 30 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE BASIN AND
RANGE OF WEST CENTRAL NEVADA...

* AFFECTED AREA...Fire Zone 453 West Central Nevada Basin and 
  Range.

* Isolated to scattered dry thunderstorms are possible through
  early this evening.

* Outflow Winds...Up to 45 mph.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for thunderstorm activity and new fire starts.
Follow local fire restrictions. Check weather.gov/reno for 
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
873 
WWUS85 KREV 310245
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
745 PM PDT Wed Aug 30 2017

NVZ453-310345-
/O.EXP.KREV.FW.W.0012.000000T0000Z-170831T0300Z/
West Central Nevada Basin and Range-
745 PM PDT Wed Aug 30 2017

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE BASIN AND RANGE OF
WEST CENTRAL NEVADA...

A few isolated storms are still possible over the basin and range
this evening, but these storms will be confined mainly to areas
north of Interstate 80. The threat for widespread dry lightning
has decreased.

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Aug 28, 2:09 PM PDT, 7 minutes earlier.

Area forecast discussion, Aug 28, 2:09 PM PDT, 7 minutes before
Area Forecast Discussion
National Weather Service Reno NV
209 PM PDT Mon Aug 28 2017

.SYNOPSIS...

Thunderstorms are possible Tuesday afternoon through Wednesday
for much of western Nevada and the eastern Sierra, with an
elevated threat for lightning with minimal rain especially north
of Interstate 80 in Nevada. Very warm temperatures will prevail
for the upcoming week with the best chance for record highs and
possible isolated thunderstorms during the Labor Day weekend.

&&

.SHORT TERM...

Most of the short term forecast remains on track with strong
capping through today limiting thunderstorm formation. Some late
day buildups are probable in southern Mono-Mineral counties but
thunderstorms are unlikely. We also included a mention of
smoke and/or haze for northern and central Mono County and
adjacent areas of Alpine, Mineral, Lyon and SE Douglas counties
thru Tuesday morning, due to fires actively burning west of the
Sierra crest. Mid level moisture is projected to lead to formation
of altocumulus later tonight which would keep overnight lows well
above average, with many lower elevation sites only dipping into
the mid-upper 60s.

For Tuesday-Wednesday, the Great Basin ridge slides a bit farther
east with some cooling aloft as an upper trough reaches the West
Coast. An upper level jet streak is also expected to approach the
central Sierra, providing more favorable forcing aloft to support
shower and thunderstorm development Tuesday afternoon through
Wednesday. The main concern is elevated convection Tuesday night
into early Wednesday as fast moving cells may be capable of
producing lightning with little to no rainfall. We will also be
watching the Tahoe basin as some of the latest guidance is placing
this area in a more favorable environment for a few thunderstorms
early Wednesday, but confidence is not yet high enough to reverse
the previous forecast that removed this threat. For more details
on this thunderstorm potential and also a possible increase in
winds Wednesday afternoon, see the Fire Weather segment below.

By Thursday, with the upper trough axis exiting the western Great
Basin and high pressure building into northern CA, drier and more
stable air mass will end the thunderstorm threat. Temperatures
Tuesday-Thursday will be a few degrees cooler compared to today,
but still remaining several degrees above average with highs
mainly in the 90s for lower elevations and mid-upper 80s near the
Sierra. Tuesday night could be just as warm at tonight due to
another round of mid level cloud cover. MJD

.LONG TERM...Friday through Labor Day...

Dry conditions and light winds will prevail Friday as ridge
builds overhead and suppresses thunderstorm convection.
Temperatures will begin their upward climb with some warmer
valleys reaching 100 degrees. By the Labor Day weekend, the peak
period of heat is most likely Saturday and Sunday with many
valleys surpassing 100 degrees, and Reno's records of 101 on
the 2nd (also the all time warmest for the month of September)
and 100 on Sept. 3 have a good possibility of being met or
exceeded. The potential for record heat could persist into the
middle of next week.

As for thunderstorm chances, Saturday looks least favorable as
the mid level capping will be quite strong, although if full
heating is realized a few brief cells could pop up near the
Sierra in Mono County, with cumulus buildups across the remainder
of eastern CA and far western NV. Sunday and Monday look more
favorable for isolated afternoon and evening thunderstorms in
eastern CA and far western NV (including the Reno-Carson vicinity)
as flow aloft becomes south with weak upper level disturbances
providing a bit more forcing to take advantage of the surface-
based instability provided by the strong daytime heating. Across
west central NV, the risk for thunder is low due to a drier air
mass and subsidence aloft with this area's closer proximity to the
ridge center. MJD

&&

.AVIATION...

VFR conditions through Tuesday with late day zephyr-type breezes
producing wind gusts up to 20 kt. A threat for isolated
thunderstorms begins Tuesday afternoon and continues into
Wednesday with a few nocturnal storms possible. For the main
terminals, the overall thunderstorm risk is a bit higher near
KMMH, and lower near the Tahoe basin. MJD

&&

.FIRE WEATHER...

No major shifts in the fire weather portion of the forecast.
Models continue to waffle a little with the position of the jet,
with the nose a little farther south than the previous run.
However, the overall trajectory continues to favor fire weather
zone 453 which includes Churchill/Pershing Counties. Confidence is
lower for other zones like 450, 459, 273 and southern 458.
Otherwise, timing remains fairly consistent with Tuesday
afternoon zephyr-initiated thunderstorms continuing through
Tuesday night into very early Wednesday morning. Given the recent
hot and dry conditions coupled with the threat of drier variety
nocturnal thunderstorms, a the Fire Weather Watch for zone 453 has
been upgraded to a Red Flag Warning. Other zones maintain their
watch status for now.

Another concern will be winds for Wednesday afternoon. There are
some indications that surface speeds could be a bit higher than
typical zephyr speeds which would push fire weather concerns into
the marginal category along the Sierra Front to northern Washoe
County. This will be especially true for mid and upper slopes. Any
new fire starts could possibly make a run. Boyd

&&

.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 5 PM Tuesday to 8 PM PDT Wednesday NVZ453.

     Fire Weather Watch from Tuesday afternoon through Wednesday
     evening NVZ450-459.

CA...Fire Weather Watch from Tuesday afternoon through Wednesday
     evening CAZ273.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Red Flag Warnings in California, 2017Red Flag Warnings in Nevada, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.